Russia continues to insist that there was no poisoning of Navalny. However, as Meduza found out, doctors in Omsk suspected from the outset that the politician had been poisoned.

On Monday, September 7, Alexei Navalny was taken out of a medical coma. The politician is being treated in the Berlin clinic “Charite” from poisoning with an organophosphate (FOS) agent from the “Novichok” group of military substances. Despite this, Russia continues to deny the very fact of the poisoning, citing the results of the tests. Meanwhile, as Meduza found out, the doctors who observed Navalny in Omsk immediately diagnosed him with symptoms of nerve agent poisoning – however, the diagnosis was complicated by the fact that the complex of symptoms was not quite classical for FOS poisoning (some symptoms seemed to be lacking , others turned out to be atypical). The chemical weapons experts Meduza contacted believe that poisoning by agents from the Novichok group may well have a blurred clinical picture.

The day after Alexei Navalny was taken out of a drug-induced coma, Alexander Sabaev, who treated the politician from August 20 to 22, spoke about his diagnosis again – he is not only a doctor (the head of the acute poisoning department of the Omsk emergency hospital No. 1 – BSMP- 1), but also a functionary (chief toxicologist of the Omsk region). “This is not a ‘Novichok’ unambiguously, it is not an organophosphorus compound at all, it is not poisoning at all. This is a disease. This is metabolic syndrome. This is a metabolic coma, which happened as a result of metabolic disorders, it progressed rapidly, ” said the doctor.

Sabaev has consistently denied the version of poisoning – ever since the Berlin clinic Charite, which took Navalny for treatment, announced that the politician had been poisoned with a cholinesterase inhibitor . Sabayev’s reasoning does not look like a private opinion; in fact, this is the official position of Russia on what happened to the opposition politician.MORE ABOUT THE AUTHORITIES’ VERSION

Back in Omsk, doctors observed signs of FOS poisoning in Navalny. But there were also atypical symptoms for this situation.

On the first message to Charite that Navalny had been poisoned, Sabaev reacted immediately, stating that upon admission to them, the  politician  did not observe a clinical picture characteristic of poisoning with such a substance.

But this is not the case. Two sources directly involved in the  doctors’ consultations in Omsk told Meduza that the patient had “a clear picture of FOS poisoning,” although there were also signs that were atypical for FOS poisoning. This was also confirmed by a Meduza source familiar with the results of Navalny’s examination.

So, Navalny had miosis (narrowed pupils), hypersalivation (increased salivation), sweating, muscle hypertonicity – all these are typical signs of organophosphorus poisoning. At the same time, at the time of the consultation, bronchospasm and bronchorhea of ​​the lungs were not observed; also in the intensive care unit there were no problems with the gastrointestinal tract – vomiting and diarrhea.

Atypical manifestations included ketoacidosis  , a condition characteristic of insulin deficiency, such as diabetes. Two participants of the council told Meduza about this; Anastasia Vasilyeva, Navalny’s doctor and leader of the independent Alliance of Doctors, told Meduza about the same thing (referring to information provided by the politician’s wife, Yulia Navalnaya) . According to one of the participants in the council, this made it possible to assume that Navalny could have had a sharp jump in sugar on the plane. 

The data of toxicological tests, which were admitted to the hospital, did not help in the diagnosis. Omsk toxicologists who did the tests said that no toxic substances were found in Navalny’s biomaterials, two members of the council told Meduza. The materials were sent to Moscow for further research, Boris Teplykh told Meduza.

“We were not shown toxicological analyzes, we saw only standard biochemistry, in which there were pronounced abnormalities in the acid-base state and abnormalities in carbohydrate metabolism,” a member of the council told Meduza. According to Boris Teplykh, toxicologists from the laboratory of the Moscow Medical Center for Forensic Medicine verbally told which versions of poisoning they had excluded based on the test results. “In their words, the first thing they checked was organophosphates and excluded them,” he said in  an interview with Meduza.

However, since signs of FOS poisoning were clear, doctors in Omsk injected Navalny with atropine, with the first dose still in the ambulance, says a source familiar with the results of Navalny’s examination. The source suggests that the first doses of atropine may have relieved the lung and gastrointestinal problems that Navalny might have had on the plane.

In the intensive care unit, the course of atropine was continued, but after several doses it was canceled because Navalny developed severe tachycardia (increased heart rate), a member of the council told Meduza. “The standard dose of atropine is one milligram. In case of poisoning, the dose can be much higher, up to a hundred milligrams, we could not risk it, ”says Meduza’s source.

The fact that the politician was injected with atropine was told by anesthesiologist-resuscitator Boris Teplykh. He later  clarified that it was decided to interrupt the course of atropine after the introduction of several doses. Teplykh refused to speak with Meduza’s correspondent during the preparation of this article, citing the fact that he “is a participant in the process under which the investigation is being conducted.” ATROPINE FOR TACHYCARDIA

The picture of FOS poisoning persisted during the two days that Navalny spent in intensive care in Omsk, two participants in the councils told Meduza and confirmed by an interlocutor familiar with the results of Navalny’s examination. 

With Novichok poisoning, the clinical picture can be blurred, chemical weapons experts say

According to two doctors who spoke to Meduza at the Omsk council, the not quite typical picture of poisoning (no problems with the lungs and gastrointestinal tract) can be explained by the fact that Alexei Navalny was “poisoned with a mixture of two components.”

However, experts on FOS poisoning take a different, simpler version. Biochemist, professor of the School of Pharmacology at the University of California at San Diego Zoran Radic, who has been researching the work of cholinesterase and modeling its interaction with toxic substances for many years, believes that the mixed and atypical picture of poisoning, which doctors describe, may be a consequence of the differences between the poison itself and other well-known chemical warfare agents (BOV).

“Each nerve agent has its own toxicokinetic characteristics: that is, the time it takes for it to be distributed through tissues depends on the structure of the substance itself. The increased stability of the newbies and the solid, powdery form [in which they can be used] can slow [their] effects [on the body]. For example, [when the substance enters] through the skin, explains Radic. “But because of this, they can more easily accumulate in tissues, especially fatty ones, and the slow intake of poison in this case can lengthen the period during which poisoning occurs, thus complicating the treatment.”

It is the contact method of poisoning Navalny – through clothing and skin – that Vladimir Uglev, a chemist from GosNIIOKhT , who developed poisonous substances for the Novichok project , also considers the most likely  . “Alexei was hit by Novichok mainly through the skin from contaminated clothing, which correlates fairly accurately with the dynamics of the lesion,” Uglev told Meduza. HOW TO (NOT) RECOGNIZE “NEWBIE”

Other chemical weapons experts interviewed by Meduza agree that the hypothesis of a “mixture of two components” is not required in this case to explain the atypical picture of poisoning. One of them noted that the “classic” picture of OP poisoning in reality can be much more diverse than is commonly believed. Even such a “canonical” and most rapidly manifested symptom of poisoning with cholinesterase inhibitors, such as severe pupil contraction – miosis – is not found in all victims of poisoning, which is known, for example, from investigations into the use of sarin in Syria. The absence of bronchospasm, as described for the typical military use of BOV, is also quite expected in those who received the poison in the form of inhaled gas. 

READ ALSO

One comment

  • You must hand it to the Ruskies … they are not very imaginative. This entire affair goes by the same script as all the other ones before it. They even use a substance that only they could have. Idiots…
    Having said that, the West’s response also goes by an entrenched script.

    Liked by 5 people

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.